Alert archive / Wyoming / Winter Storm Warnings in 2023
Winter Storm Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Mar 9, 2023, 1:40 PM MST for Carbon County, Wyoming. It took effect at Mar 10, 2023, 6:00 AM MST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2023, 1:40 PM MST (20:40 UTC)
- In effect from
- Mar 10, 2023, 6:00 AM MST
- Expired
- Mar 11, 2023, 11:00 AM MST
- In force
- 29 hr
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 10:45 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 9, 10:45 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 AM MST Thu Mar 9 2023
.SHORT TERM...(Today through Saturday)
Issued at 228 AM MST Thu Mar 9 2023
Today...A fairly potent and progressive shortwave trough aloft moves
overhead early today producing decent 300-500 mb and 500-700 mb
quasigeostrophic lift of the moist low and mid levels, and producing
areas of light to moderate snow, with the areal coverage greatest
north of a Douglas to Torrington to Alliance line. The snow looks to
quickly end from west to east this morning and early afternoon in
the wake of the shortwave trough aloft and with fairly decent
subsidence.
In the wake of the passing cold front, decent surface and low level
gradients suggest a blustery and cold northwest wind of 25 to 35 mph
gusting to 50 mph this afternoon along and east of Interstate
25 and south of a Wheatland to Alliance line. Maximum temperatures
will still remain cold with 700 mb temperatures near -9 Celsius,
yielding high temperatures mostly in the upper 20s to lower 40s.
Tonight/Friday...A decent warming trend is anticipated for
Friday as zonal flow aloft helps a surface lee trough to
develop. With 700 mb temperatures reaching near 1 Celsius, maximum
temperatures will reach the 40s to lower 50s. With the models
projecting increasing low and mid level moisture, increasingly
widespread orographic snow showers will spread eastward across and
near our Snowy and Sierra Madre Ranges. The duration of the
orographic snow showers and forecast QPF suggests snowfall totals
from Friday morning through Saturday afternoon of 13 to 26 inches
for the Sierra Madre Range, with 10 to 16 inches for the Snowy
Range, thus we will issue a Winter Storm Watch for these mountain
ranges.
The current High Wind Watch for much of Carbon County, including
Rawlins and Arlington, looks on track based on our local in house
wind model, as well as the Craig to Casper 850/700 mb height
gradients and projected 700 mb wind speeds.
Friday night/Saturday...As a fairly potent shortwave trough aloft
progresses eastward across eastern Montana and northern Wyoming, the
next relatively strong cold front will progress across our counties
Friday night, with a decent bora wind event likely continuing the
high winds across our High Wind Watch area, including Rawlins and
Arlington, based on the strength of the thickness packing and strong
cold air advection and pressure rises in the wake of the cold front.
Saturday will be a bit cooler for most locations in the wake of the
cold front, and with windy conditions due to the strength of the low
and mid level gradients and downward vertical motion aided by the
500-300 mb and 700-500 mb quasigeostrophic fields.
.LONG TERM...(Saturday night through Wednesday)
Issued at 228 AM MST Thu Mar 9 2023
Long Range models start off the weekend in good agreement and through
early next week, but then model solutions diverge greatly for the
middle of next week. Still expecting a warming trend as we head
into next week as it looks like we finally break this winter
season's persistent and unsettled weather pattern, at least
temporarily...
Locally strong gusty winds may linger into Saturday evening as low
level pressure gradients appear to be slow to relax through
Saturday night. Kept winds elevated across southeast Wyoming
especially near the Wind Prone areas but gusts should stay below
55 MPH. Otherwise, colder temperatures are expected behind the
front Saturday night, Sunday, and Sunday night. Temperatures will
still be seasonable and slightly below normal with highs in the
30s to low 40s and lows in the teens and 20s. Other than some
mountain snow showers, probability of precip will be low with a
flat upper level ridge axis over the area.
Models continue to show the upper level ridge axis amplifying
northward on Tuesday with 700mb temperatures climbing to +2c to
+5c. Surface snowpack will likely not be much of an issue for the
eastern plains and some of the high valleys west of the Laramie
Range, so expect highs in the 50s to mid 60s for a bulk of the
forecast area Tuesday afternoon. Even in the areas with lingering
snowpack (parts of western NE and lower elevations of Carbon
County), highs in the mid 40s to low 50s are expected.
For the middle of next week, model solutions and ensemble diverge
significantly regarding the next Pacific storm system pushing
onshore on Tuesday. The GFS is much faster and shows a quick shot
of snow or rain/snow mix as the trough ejecting eastward with
split flow over the Rocky Mountain Region. The ECMWF is quite a
bit slower with this system, showing it digging into the four
corners region on Wednesday and then ejecting it northeast into
Wyoming and Colorado for next Thursday with widespread snow. Given
the large amount of uncertainty with timing, kept POP low but did
mention a slight chance of snow or rain/snow mix for the middle of
next week. 00z ensemble forecasts are hinting at the potential for
something, so stay tuned. For now, slowly lowered temperatures
late in this forecast period and favor the upper end of
climatology (40s to mid 50s for highs, lows in the 20s).
&&
.AVIATION...(For the 18Z TAFS through early Friday afternoon)
Issued at 1045 AM MST Thu Mar 9 2023
Area of precipitation that brought MVFR/IFR conditions has cleared
the area. All terminals have cleared out and are experiencing VFR
conditions. The main aviation concern this afternoon will be gusty
westerly winds across all the Wyoming terminals. Gusts will be
between 30 to 35 knots and could approach 40 knots across the KRWL
terminal. Southerly winds this evening across the Nebraksa terminals
may usher in another round of low CIGS and patchy areas of FG may
also be possible.
&&
.FIRE WEATHER...
Issued at 228 AM MST Thu Mar 9 2023
No fire weather concerns are expected for much of the next week
due to a cool, unsettled weather pattern. Winds are expected to
increase across southeastern Wyoming today and remain relatively
strong through Sunday. Near seasonal temperatures will prevail
through Monday, before warmer temperatures occur Tuesday and
Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through late Friday night
for WYZ104-105-109-110.
Winter Storm Watch from Friday morning through Saturday
afternoon for WYZ112-114.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...AW
FIRE WEATHER...RUBINHazardous weather outlook, Mar 9, 3:03 AM MST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 303 AM MST Thu Mar 9 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-111-113- 115>119-101015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 303 AM MST Thu Mar 9 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous snow showers will occur this morning north of a Douglas to Scottsbluff line. It will be windy this afternoon south of a Wheatland to Sidney line with west to northwest winds of 25 to 35 mph gusting to 50 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY It will be windy Friday and Saturday. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-101015- Sierra Madre Range-Snowy Range- 303 AM MST Thu Mar 9 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Numerous snow showers will persist this morning. West winds of 20 to 35 mph with gusts to 45 mph will prevail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Winter Storm Watch is in effect from 6 AM Friday to 6 PM Saturday. Heavy snow will be possible, with total accumulations of 15 to 25 inches for the Sierra Madre Range, and 10 to 16 inches for the Snowy Range. Winds gusting up to 65 mph will produce widespread blowing snow and reduced visibilities. Scattered snow showers will occur Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109-110-101015- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- 303 AM MST Thu Mar 9 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT It will be windy this afternoon with west winds 20 to 35 mph gusting to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A High Wind Watch is in effect from 6 AM Friday to 6 AM Saturday for possible southwest winds of 30 to 40 mph gusting to 65 mph. Expect a chance of snow Friday and Friday night, and again Tuesday night and Wednesday. .Spotter information statement... Spotter activation will not be needed. Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:43 AM MST | Winter Storm Watch | CYS | Albany, Carbon | 11 hr |
| Mar 9, 1:31 PM MST | High Wind Watch | CYS | Albany, Converse, Laramie, Platte | 12 hr |
| Mar 9, 1:31 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Laramie, Platte | 40 hr |
| Mar 9, 1:40 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 45 hr |
Nearby
Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.